New York, 2004

Hail and Damaging Wind in New York, April 18, 2004

April 18, 2004 · NWS ALY · 2 events in 2 counties and zones

The remnants of a MCS moved into Schoharie and Ulster Counties during the afternoon of April 19. The thunderstorm still packed enough of a punch to produce severe weather in both these counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The remnants of a MCS moved into Schoharie and Ulster Counties during the afternoon of April 19. The thunderstorm still packed enough of a punch to produce severe weather in both these counties. Thunderstorm winds brought power lines down in the town of Richmondville, Schoharie County. A weather spotter reported pea-to nickel-size hail which fell for up to 7 minutes in Big Indian, Ulster County. This hail nearly covered the entire ground but produced no apparent damage. Pea-sized hail was also noted in West Shokan, Ulster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 18, 2:15 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 18, 2:15 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT SUN APR 18 2004

.DISC...POSSIBILITY OF SEVERE CONVECTION MOVING INTO THE SOUTHERN
PART OF THE COUNTY WARNING AREA AFTER 400 PM SO WILL BE BRIEF.

WILL FORECAST SHWRS/TSTMS LIKELY IN A EARLY THIS EVENING PERIOD FOR
ALL ZONES...AND INCLUDE THE POSSIBILITY OF STRONG WINDS AND LARGE
HAIL ACROSS THE SOUTHERN HALF OF THE FORECAST AREA.

AFTER THAT...WILL HAVE CHC POPS THROUGH MIDNIGHT...THEN DRY WEATHER
LATE TONIGHT THRU EARLY MONDAY. AS COLD FRONT MOVES...ANOTHER ROUND
OF SCATTERED SHWRS/TSTMS MONDAY AFTN AND EVENING.

HIGH PRESSURE PRODUCES ABOUT 24 HOURS OF DRY WX THRU SUNRISE
WEDNESDAY...THEN A SERIES OF WAVES WILL AFFECT THE REGION WEDNESDAY
THROUGH FRIDAY NIGHT...AND WILL NEED A CHANCE OF SHOWERS IN THE
FORECAST FOR THIS ENTIRE PERIOD. FRONTAL BOUNDARY MOVES FAR ENOUGH
SOUTH NEXT WEEKEND TO FORECAST DRY WEATHER.

.AVIATION...MCS WILL BE PASSING THRU OUR SOUTHERN ZONES THIS EVENG
WITH POSSIBLE SVR WX FROM SCHOHARIE-GREENE-ULSTER EAST TO SRN
BERKSHIRE AND LITCHFIELD COS. NORTH OF THE MCS MAY EXPECT BRIEF
PERIOD OF IFR DUE TO LOW CIG AND REDUCED VISBY DUE TO PRECIP.  ONCE
THIS MOVES THRU SHOULD GET MVFR IMPROVG OVERNITE TO VFR BY DAYBREAK
MONDAY.

.HYDRO...PRECIP OVR WRN ADKS/UPPR MOHAWK VALLEY MAY CAUSE A SLIGHT
RISE ON MOHAWK RVR. BRIEF HVY RAIN FROM LINE MOVG ACROSS CATSKILLS
WILL CAUSE QUICK RISES ON STREAMS BUT ONLY SLGHT RISES ON RVRS SUCH
AS SCHOHARIE...ESOPUS...OR RONDOUT.  DON/T EXPECT MUCH IMPACT ON
HOUSATONIC.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Apr 18, 3:45 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
445 AM EDT SUN APR 18 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181000-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...POSSIBLY
CONTAINING LARGE HAIL AND DAMAGING WIND GUSTS IN HAMILTON AND
HERKIMER COUNTIES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WITH THE EXCEPTION OF HAMILTON AND HERKIMER COUNTIES...SPOTTER
ACTIVATION IS NOT EXPECTED TODAY. THERE IS A SLIGHT CHANCE IT WOULD
BE NEEDED LATER TODAY FOR HAMILTON AND HERKIMER COUNTIES.

In the hours before

Local storm report, Apr 18, 11:18 AM EST, 4 hours 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
1217PM     SUN APR 18 2004
#1 0000001 000
AHQT WLSR QHQT QTRF APTS WAPT
01685    FILE 28   SP BATAVIA NY1180100                      APR 18-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: GENESEE

LOCATION (INCLUDING TOWN AND NEAREST ROAD): 20/77 DARIEN/PEMBROKE AREA

DATE AND TIME CONDITION STARTED: 11:50AM
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WIND DAMAGE TREES, POWER LINES AND
OUT BUILDINGS

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
(X) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:   0      NUMBER INJURED:   0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:  0       NUMBER INJURED:  0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
(X) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: 50  MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 585 344-6200

AUTH CAPT SCOTT CROSIER
     ACTING TROOP COMMANDER          HARTMAN

OPER - HARTMAN,KATHRYN M              1217
Local storm report, Apr 18, 1:03 PM EST, 2 hours 16 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0202PM     SUN APR 18 2004
#1 0000001 000
EASO WLSR QHQT QTRF APTS WAPT
00568    FILE 28   SENECA CO SO  NY0490000                   APR 18-04
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: SENECA COUNTY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): TOWN OF VARICK/TOWN OF OVID/TOWN OF
JUNIUS
DATE AND TIME CONDITION STARTED: 04-18-2004/1324 HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: TOWN OF VARICK - TOWN OF OVID - TOWN OF
JUNIUS

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: N/A      NUMBER INJURED: N/A

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - CROPS
NUMBER KILLED: N/A      NUMBER INJURED: N/A

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS: N/A MPH OR N/AKNOTS
NUMBER KILLED: N/A      NUMBER INJURED: N/A

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS: BRIEF HIGH WINDS WITH POWER OUTAGES, SMALL/LARGE TREE AND CROP DAMAGE

AUTH PHONE #: 315 539-9241

AUTH SHERIFF LEO T CONNOLLY                         LEONARD

OPER - LEONARD,JAMES R                1401
Local storm report, Apr 18, 3:18 PM EST, 1 minute before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0416PM     SUN APR 18 2004

EOSO WLSR
00914    FILE 28   ONTARIO CO SHERIFF OFFICE  NY0340000      APR 18-04
TO       NATIONAL WEATHER SERVICE

WIND DAMAGE AFTER A SEVERE THUNDERSTORM THIS AFTERNOON IN TOWN OF SENECA AT
1315HRS

GARAGE BLOWN DOWN AT 4061 RT 14A IN THE TOWN OF SENECA WITH BARNS BLOWN DOWN AT
FARM NEXT DOOR

4 UTILITY POLES DOWN ON RT 5 WEST OF GATES RD    RT 5 REDUCED TO ONE LANE

GREENHOUSES BLOWN DOWN ON HALEY ROAD

COUNTY ROAD 5 CLOSED BETWEEN RT 245 AND LEET RD DUE TO WIRES DOWN

WIRES DOWN ON LEET RD

FIRE DEPARTMENTS AND EMERGENCY MANAGEMENT DIRECTOR REMAIN ON SCENE

AUTH SHERIFF PHILIP C POVERO                     B MANEY 1613HRS
OPER - FOSTER,GARY M                  1615

The radar

The Albany radar (KENX), 41 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Schoharie

When
April 18, 3:19 PM EST
Where
Schoharie County, Richmondville
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.633, -74.567

Hail, Ulster

When
April 18, 3:56 PM EST
Where
Ulster County, Big Indian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -74.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389558, 5389559.